Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Quad Cities, IA

July 7, 20174 counties in Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2017, 3:58 AM CDT for 4 counties in Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 3:58 AM CDT (08:58 UTC)
Expired
Jul 7, 2017, 4:47 AM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hancock County, IL, Henderson County, IL, McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

163 
WUUS53 KDVN 070858
SVRDVN
ILC067-071-109-187-071000-
/O.NEW.KDVN.SV.W.0138.170707T0858Z-170707T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
358 AM CDT FRI JUL 7 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hancock County in west central Illinois...
  Henderson County in west central Illinois...
  Southern Warren County in west central Illinois...
  Northern McDonough County in west central Illinois...

* Until 500 AM CDT

* At 357 AM CDT, a severe thunderstorm was located over Carman, or
  near Burlington, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Macomb, Oquawka, Bushnell, La Harpe, Roseville, Dallas City,
  Stronghurst, Kirkwood, Blandinsville, Good Hope, Prairie City,
  Carman, Biggsville, Gladstone, Terre Haute, Bardolph, Raritan,
  Sciota, Gulf Port and Little Swan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4064 9119 4067 9112 4070 9111 4073 9112
      4078 9109 4081 9110 4090 9101 4093 9096
      4078 9044 4058 9045 4044 9054
TIME...MOT...LOC 0857Z 294DEG 35KT 4077 9102 

HAIL...1.00IN
WIND...60MPH
 
$$

12
3 follow-up statements
925 
WWUS53 KDVN 070918
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
418 AM CDT FRI JUL 7 2017

ILC067-071-109-187-071000-
/O.CON.KDVN.SV.W.0138.000000T0000Z-170707T1000Z/
Hancock IL-Henderson IL-Warren IL-McDonough IL-
418 AM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN HANCOCK...SOUTHERN HENDERSON...SOUTHERN WARREN AND
NORTHERN MCDONOUGH COUNTIES...

At 418 AM CDT, a severe thunderstorm was located near Terre Haute, or
15 miles southeast of Burlington, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Macomb, Bushnell, La Harpe, Roseville, Dallas City, Stronghurst,
Blandinsville, Good Hope, Prairie City, Carman, Terre Haute,
Bardolph, Raritan, Sciota, Little Swan Lake, Disco, Walnut Grove,
Greenbush, Lomax and Media.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4064 9119 4067 9112 4070 9111 4073 9112
      4075 9106 4080 9095 4083 9085 4078 9044
      4058 9045 4044 9054
TIME...MOT...LOC 0918Z 303DEG 29KT 4066 9091 

HAIL...0.88IN
WIND...60MPH
 
$$

12
233 
WWUS53 KDVN 070932
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
432 AM CDT FRI JUL 7 2017

ILC187-070941-
/O.CAN.KDVN.SV.W.0138.000000T0000Z-170707T1000Z/
Warren IL-
432 AM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WARREN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved south 
out of the warned area. Therefore, the warning has been cancelled.

LAT...LON 4063 9114 4067 9095 4066 9079 4064 9079
      4063 9077 4063 9045 4058 9045 4044 9054
TIME...MOT...LOC 0931Z 285DEG 45KT 4059 9081 

$$

ILC067-071-109-071000-
/O.CON.KDVN.SV.W.0138.000000T0000Z-170707T1000Z/
Hancock IL-Henderson IL-McDonough IL-
432 AM CDT FRI JUL 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 AM CDT
FOR NORTHEASTERN HANCOCK...SOUTHEASTERN HENDERSON AND NORTHERN
MCDONOUGH COUNTIES...

At 431 AM CDT, a severe thunderstorm was located near Sciota, or 10
miles northwest of Macomb, moving east at 50 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Macomb, Bushnell, La Harpe, Blandinsville, Good Hope, Prairie City,
Bardolph, Sciota, Disco, Walnut Grove, Macomb Municipal Airport,
Scottsburg, Prairie City Airport and Spring Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4063 9114 4067 9095 4066 9079 4064 9079
      4063 9077 4063 9045 4058 9045 4044 9054
TIME...MOT...LOC 0931Z 285DEG 45KT 4059 9081 

HAIL...<.75IN
WIND...60MPH
 
$$

12
507 
WWUS53 KDVN 070947
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
447 AM CDT FRI JUL 7 2017

ILC067-071-109-070957-
/O.CAN.KDVN.SV.W.0138.000000T0000Z-170707T1000Z/
Hancock IL-Henderson IL-McDonough IL-
447 AM CDT FRI JUL 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...
SOUTHEASTERN HENDERSON AND NORTHERN MCDONOUGH COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4063 9114 4067 9095 4066 9079 4064 9079
      4063 9077 4063 9045 4058 9045 4044 9054
TIME...MOT...LOC 0946Z 294DEG 35KT 4053 9062 

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:45 AM CDT, 13 minutes earlier.

Area forecast discussion, Jul 7, 3:45 AM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
345 AM CDT Fri Jul 7 2017

.SYNOPSIS...
Issued at 330 AM CDT Fri Jul 7 2017

Synopsis... The incoming frontal system was currently sagging
southeastward into the northwestern DVN CWA, and on track to make it
through the rest of the area by late morning or midday. despite
marginal LLVL convergence and ongoing elevated mixed layer, enough
lingering overnight instability/CAPES has allowed this feature to
still kick up isolated to sctrd thunderstorms early this morning acrs
eastern IA. This front to eventually bring a temporary reduction in
temps and humidity especially by Sat, before warmer temps and
humidity try to build back into the region by Sunday into Monday.
Storm chances also return with the heat and humidity by early next
week.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Fri Jul 7 2017

Today...Several CAMs and just interpolation of the current
convective activity suggests that at least will have to walk out
lingering isolated to wdly sctrd showers/storms out of the far east
and southeastern CWA through at least 8 AM CDT this morning. then
renewed convection, some possibly strong should flare up diurnally
again to the east and southeast of the local area from late morning
into the afternoon. Locally just expect continued veering vertical
wind profiles post-frontally for deep increasing northwest flow into
the afternoon. Fcst soundings suggest deep mixing up to base of
lingering EML aloft,and could easily see breezy northwest sfc winds
this afternoon of 15 to 25 MPH and higher gusts. Post-frontal sfc
DPTs should mix down into the lower 60s to upper 50s during the
afternoon for a much less humid day, but the deep mixing will also
make the most of ambient temp potential and will side toward the
warmer of guidance highs for today...widespread mid to upper 80s for
much of the area eXpeCt up closer to the Hwy 20 corridor where low
to mid 80s will be more prevalent. Just a low chance for an isolated
showers or storms in post-frontal wrap around making it into the
northeastern or eastern CWA this afternoon, much better chance for
this activity acrs WI into northeastern IL.

Tonight...High pressure on track to build down and engulf the region
overnight, for decreasing winds and clear skies. A refreshing
night with low temps in the lower 60s to upper 50s.    ..12..

.LONG TERM...(Saturday through next Thursday)
ISSUED AT 330 AM CDT Fri Jul 7 2017

A very pleasant Saturday is in store, with a seasonally dry high
pressure in place during the day. With sunshine and dry air, highs
in the lower to mid 80s will see little additional heat index.
Dewpoints will likely mix out to the upper 50s during the afternoon,
making for a very pleasant summer day.

After a tranquil Saturday, the upper pattern will quickly transition
back to a battle between a potent western heat dome of high pressure
and cooler air to the northeast. Models are greatly varied on the
position of the edge of the upper level heat extent, and because of
that, I have lower than normal confidence on any one period's rain
potential. The 00Z EC remains capped most of the entire forecast,
except for the Sunday night through Monday night period. The
NAM/GFS/GEM all are slightly farther west with the high pressure
ridge axis, and the corresponding edge of mid level heat. For that
reason, they are exceptionally stormy over our CWA for Sunday PM
through next weekend. The GFS keeps us in the battle zone with the
main 850mb heat dome only briefly into eastern Iowa Wednesday before
another backdoor cool front drops in for late week.

The pattern synoptically supports nightly strong MCS, with
progressive wind damage threats and training heavy rain threats. As
to whether this directly impacts out CWA or not cannot be certain
for several days.  The large scale differences are problematic,
given that they are not apparently due to convective feedback or
other easily diagnosed issue. The EC is just a shift in longitude
east with the same pattern as the GFS, but that forecast is
substantially hotter and drier than the GFS  deterministic forecast.
In any case, hot and humid weather be a certainty this upcoming
week, as both patterns support dewpoints of 70 to 75, and given a
boundary in the area, it could support dewpoints in near 80 this
time of the year. Combine that with temperatures in the upper 80s to
lower 90s, and we could have a forecast that will either tip towards
flooding, or dangerous heat. While that seems unusual, to have a
forecast seem a binary, it is actually normal for a ring-of-fire
pattern like we are expecting.

ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
ISSUED AT 1129 PM CDT Thu Jul 6 2017

There is a low chance of a shower or storm overnight until
mid morning as a cold front passes through the terminals.
With weakening convergence and lack of a coherent trigger noted
aloft there is a lot of uncertainty with any coverage should
precip occur, and therefore have left out any mention with the
06z TAFs. Otherwise, VFR conditions will dominate the TAF cycle.
Winds will shift to the NW with the frontal passage and turn
gusty at 10-20 kts on Friday, then diminish below 10 kts with
sunset.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Ervin
AVIATION...McClure
Hazardous weather outlook, Jul 7, 3:49 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CDT Fri Jul 7 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-080900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorm chances will return for Saturday night through next
week, as a hot and humid air mass slowly moves back over the
region. While the threat for severe weather is too early to
determine at this time, the weather pattern supports clusters of
storms with heavy rain, as well a potentially dangerous levels of
heat and humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

ERVIN

In the hours before

Special weather statement, Jul 7, 1:06 AM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
106 AM CDT FRI JUL 7 2017

IAC011-070645-
Benton-
106 AM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT BENTON COUNTY UNTIL 145 AM
CDT...

At 106 AM CDT, a strong thunderstorm was located over Dysart, or 13
miles west of Vinton, moving east at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Vinton, Atkins, Urbana, Dysart, Shellsburg, Newhall, Van Horne,
Keystone, Garrison, Vinton Memorial Airport, Rodgers Park, Benton
City Park, Hoefle-Dulin Park, Benton County Fairgrounds and Wildcat
Bluff Park.

This includes Interstate 380 between mile markers 40 and 42.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4224 9230 4223 9183 4193 9183 4201 9230
TIME...MOT...LOC 0606Z 277DEG 31KT 4215 9229

12
Special weather statement, Jul 7, 1:38 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
138 AM CDT FRI JUL 7 2017

IAC011-095-103-113-070745-
Johnson-Benton-Linn-Iowa-
138 AM CDT FRI JUL 7 2017

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
JOHNSON...BENTON...SOUTHERN LINN AND IOWA COUNTIES UNTIL 245 AM
CDT...

At 135 AM CDT, radar indicated a group of strong thunderstorms
located from near Vinton to near Ladora. Movement was east at 25 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms. Move indoors as these storms approach your area.

Locations impacted include...
Cedar Rapids, Vinton, Marengo, Marion, Hiawatha, Robins,
Williamsburg, Belle Plaine, Center Point, Fairfax, Tiffin, Ely,
Atkins, Walford, Palo, Shellsburg, Victor, Swisher, Newhall and
Oxford.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 208 and 236.
 Interstate 380 between mile markers 6 and 36.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4188 9230 4220 9212 4215 9142 4157 9177
      4171 9230
TIME...MOT...LOC 0635Z 279DEG 21KT 4212 9207 4179 9226

12
Special weather statement, Jul 7, 2:43 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
243 AM CDT FRI JUL 7 2017

IAC087-115-183-070845-
Henry-Louisa-Washington-
243 AM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENRY...
NORTHWESTERN LOUISA AND WASHINGTON COUNTIES UNTIL 345 AM CDT...

At 243 AM CDT, a strong thunderstorm was located near Washington,
moving southeast at 25 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Washington, Columbus Junction, Winfield, Ainsworth, Columbus City,
Crawfordsville, Cotter, Wyman, Richmond, Fredonia, West Chester,
Washington Airport, Marr Park, Haskins, Louisa County Fairgrounds,
Washington County Fairgrounds and Gladwin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4146 9175 4139 9137 4134 9137 4134 9129
      4108 9142 4130 9185
TIME...MOT...LOC 0743Z 294DEG 15KT 4136 9172

12
Special weather statement, Jul 7, 3:38 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
338 AM CDT FRI JUL 7 2017

ILC067-071-109-187-IAC057-111-MOC045-070915-
Hancock-Henderson-Warren-McDonough-Des Moines-Lee-Clark-
338 AM CDT FRI JUL 7 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT HANCOCK...HENDERSON...
SOUTHERN WARREN...MCDONOUGH...CENTRAL DES MOINES...LEE AND CLARK
COUNTIES UNTIL 415 AM CDT...

At 336 AM CDT, strong thunderstorms were clustered near Burlington
through Keokuk, moving southeast at 35 mph.

Winds in excess of 40 mph, brief heavy rainfall, and pea size hail
are possible with these storms.

Locations impacted include...
Burlington, Macomb, Fort Madison, Keokuk, Carthage, Kahoka, Nauvoo,
Bushnell, West Burlington, Hamilton, Warsaw, Colchester, La Harpe,
Roseville, West Point, Dallas City, Montrose, Stronghurst, Avon and
Blandinsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4020 9150 4025 9150 4025 9178 4032 9193
      4099 9113 4071 9044 4028 9045 4028 9091
      4019 9091
TIME...MOT...LOC 0836Z 302DEG 53KT 4087 9110

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:38 AM CDTSpecial Weather StatementDVNHancock, Henderson, McDonough37 min
Jul 7, 4:57 AM CDTSpecial Weather StatementDVNHancock33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.